Do doctors always prescribe a pain medication along with migraine med for migraines?
I am going to the doctor soon for my migraines. I am getting the migraines about once a week. In my research doctors seem to often prescribe a pain medication like hydrocodone along with the migraine medication. Those of you suffer from migraines does the pain medication help? I am really not comfortable with taking pain medication like that. So I was wondering if it actually help anyone.
- US_DR_JDLv 71 decade agoFavorite Answer
Hydrocodone preparations like the one in the medication Vicodin, not only should rarely if ever be prescribed to migraine patients, they are in most cases contra-indicated. People who take analgesics for headaches including Tylenol and hydrocodone, frequently develop a condition known as analgesic rebound headache. In this condition, the patient gets a headache, so they take the medication, the pain calms down but returns after a few hours so they take the medication again, each time the headache which returns seems worse. They may decrease the intensity of the pain for a few hours; however, they appear to feed into the pain system in such a way that chronic headaches may result. The medication overuse headache (MOH) may feel like a dull, tension-type headache or may be a more severe migraine-like headache. Other medication taken to prevent or treat the headaches may not be effective while analgesics are being overused.
There are some migraine specific abortive medications, but for most patients, prevention is the key. Your provider should take a careful history, and do a good examination, they should ask about things which you are exposed to that may trigger your headache. Ideally, they will give you a headache diary to track the triggers and symptoms. If you are having more than 2 migraines a month you may need a preventive medication, which has no pain medication in it at all. You should also have available a medication which stops the headaches called an abortive or rescue medication.
Good luck with your condition.
EDIT: As a note Ultram is a centrally acting synthetic opioid analgesic medication and meets the medical definition of a narcotic. It is not a controlled medication under US law, which makes some people state that it is non-narcotic. It is addictive, and some people can have withdrawals if they take high doses for extended periods. Since it is an analgesic medication, it is not considered to be a good choice for migraine management, especially if a person has more than 1 migraine a month.
While the lay literature that you will find in online sources will use the euphemistic term narcotic-like, the medical definition of a narcotizing substance is one that causes drowsiness, sleepiness or dulls the thinking. If you look at the side effect profile on any of your sources they will list these as the side effects of tramadol.Source(s): Pain Management/Headache Specialist
- Anonymous5 years ago
I too have bad migraine headaches and they say dont use any of that list either. I see a really good neurologist. I take 150 mg of Topamax to keep from getting the migraine which obviously doesnt always work then I take Migranal nasal spray which is medicine that stops the headaches which is very, very strong and is NOT a narcotic and then I take 10/325 Percocet for "rescue" meds when the others do not work. When every thing else fails....I go to the hospital and the give me dilaudid and DHE which is the same as the migranal which stops the headache. For the most part narcotics DO NOT help migraines the make them worse they cause rebound headaches that is why they dont like to treat with them. Good luck.
- Anonymous1 decade ago
My sister get migraines and she takes Ultram. It works for her and the medication is not a narcotic. Ok Mr specialist. Its a narcotic-like pain killer. Its not a narcotic. Just like my pill book says and all other references.